Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Jackson, KY

July 18, 2007Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2007, 8:59 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 8:59 PM EDT (00:59 UTC)
Expired
Jul 18, 2007, 9:45 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:07 PM EDTTSTM WND DMG5 S Muses Mills, KYTREES DOWN ON TOMISHMAEL ROAD OFF OF HIGHWAY 32.
Jul 18, 9:07 PM EDTTSTM WND DMG5 Sse Muses Mills, KYTREES DOWN ON TOMISHMAEL ROAD OFF OF HIGHWAY 32.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 190059
SVRJKL
KYC069-205-190145-
/O.NEW.KJKL.SV.W.0099.070719T0059Z-070719T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
859 PM EDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY
  ROWAN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 945 PM EDT

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RINGOS MILLS...OR 11 MILES SOUTHEAST OF FLEMINGSBURG...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARKEY AND MUSES MILLS BY 905 PM EDT...
  HILDA BY 915 PM EDT...
  HAYS CROSSING AND WALTZ BY 920 PM EDT...
  MUNSON...CRANSTON...MOREHEAD AND TRIPLETT BY 925 PM EDT...
  RODBURN BY 930 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8366 3823 8375 3809 8334 3832 8332

$$

WJM
2 follow-up statements
000 
WWUS53 KJKL 190129
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
929 PM EDT WED JUL 18 2007

KYC069-190139-
/O.CAN.KJKL.SV.W.0099.000000T0000Z-070719T0145Z/
FLEMING KY-
929 PM EDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR FLEMING COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL 
HAIL ARE STILL POSSIBLE THIS EVENING.

LAT...LON 3835 8349 3821 8366 3809 8334 3832 8332

$$

KYC205-190145-
/O.CON.KJKL.SV.W.0099.000000T0000Z-070719T0145Z/
ROWAN KY-
929 PM EDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR ROWAN COUNTY...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HAYS CROSSING...OR ABOUT NEAR MOREHEAD...MOVING EAST AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES...CHRISTY AND CRIX BY 935 PM EDT...
  7 MILES NORTH OF PELFREY BY 940 PM EDT...

LAT...LON 3835 8349 3821 8366 3809 8334 3832 8332

$$

WJM
000 
WWUS53 KJKL 190144
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
943 PM EDT WED JUL 18 2007

KYC205-190153-
/O.EXP.KJKL.SV.W.0099.000000T0000Z-070719T0145Z/
ROWAN KY-
943 PM EDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR ROWAN COUNTY EXPIRES AT 945 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE. THUNDERSTORMS WITH GUSTY WINDS 
AND TORRENTIAL DOWNPOURS WILL STILL BE POSSIBLE THIS EVENING.

LAT...LON 3835 8349 3821 8366 3809 8334 3832 8332

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:50 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 18, 8:50 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
850 PM EDT WED JUL 18 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/

FAIRLY OPAQUE MID CLOUD HAS HINDERED CONVECTIVE DEVELOPMENT OVER THE
NORTHERN 1/3 OF THE CWFA. BEST CHANCE FOR CONVECTION EARLY WILL BE IN
THE SOUTHWEST WITH BEST INSTABILITY...SHIFTING BACK TO THE NORTH LATE AS
THE FRINGE OF MCS ACTIVITY COMES INTO QUESTION. KEPT LOW POPS ALL
GROUPS TONIGHT...FOCUSED EARLY SOUTH AND LATER NORTH. NEW GUIDANCE
TEMPS AROUND 70 LOOK REASONABLE BUT WILL USE RANGES TO ACCOUNT

MCS DEVELOPMENT FOCUS TONIGHT WILL BE WELL TO THE NORTHWEST OVER
IL/IN...BUT 850/300 THICKNESS AND STEERING WINDS SUGGEST ONCE SYSTEMS
GET GOING THEY COULD CLIP OUR AREA. THIS WILL ALSO PLAY HEAVILY INTO
THE FORECAST FOR THURSDAY AS CONVECTIVE DEBRIS AND/OR BOUNDARIES WILL
HAVE A HUGE IMPACT ON THE CONVECTIVE POTENTIAL. AT ANY RATE...BY
AFTERNOON WE WILL BE UNDER THE INFLUENCE OF DEEP AND STRENGTHENING
SOUTHWEST FLOW AND MOST OF THE DEEP MOISTURE SHOULD PUSH BACK NORTH
OF THE AREA. WENT CLOSE TO THE WARMER MAV GUIDANCE.

SYSTEM WHICH COMES THROUGH THURSDAY NIGHT WILL HAVE PRETTY FAVORABLE
KINEMATICS/DYNAMICS FOR SEVERE...ESPECIALLY CONSIDERING THE TIME OF
YEAR. STRONG (40+ KT) MID LEVEL FLOW AND MAINLY UNIDIRECTIONAL SHEAR
SHOULD LEAD TO AN IMPRESSIVE SQUALL LINE WHICH WE ARE FORECASTING TO
MOVE THROUGH OUR AREA BETWEEN 00 AND 07Z. SPS WILL BE ISSUED TO
HIGHLIGHT THREAT.

GIVEN QUICK TRANSITION TO NORTHWEST FLOW...AND THE OVERALL STRENGTH
OF THIS SYSTEM...I LIKE THE FASTER PRECIP EXIT DEPICTED ON THE
NAM/NGM MODELS. CARRIED CHANCE POPS IN THE SOUTH AND EAST EARLY
FRIDAY...THEN A QUICK DRYING. THE REST OF THE SHORT RANGE LOOKS VERY
NICE AS DRY AIR MOVES IN.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

ANOMALOUSLY STRONG UPPER TROUGH WITH AXIS NEAR THE EAST COAST...
ALONG WITH STRONG SURFACE HIGH PRESSURE DROPPING SLOWLY SOUTHEAST
FROM THE GREAT LAKES...WILL PROVIDE A FANTASTIC WEEKEND. THAT
IS...ASIDE FROM THE FACT THAT WE ARE STILL DEALING WITH DROUGHT.

WILL EXPECT OVERNIGHT LOWS AT LEAST AS LOW AS THE 50S. THE LOW DEW
POINTS WILL ALSO PROVIDE COMFORTABLE DAYTIME CONDITIONS BY JULY
STANDARDS...EVEN WITH HIGHS LARGELY IN THE 80S. SKIES WILL BE MOSTLY
CLEAR THROUGH THE START OF THE WORK WEEK.

THE PICTURE BECOMES MORE MURKY TOWARD THE MIDDLE OF THE WEEK. THE
MODEL SOLUTIONS...BOTH RUN-TO-RUN AND IN THE ENSEMBLE...SHOW A RANGE
OF UPPER AIR PATTERNS POSSIBLE. THE QUESTION IS... HOW MUCH OF AN
UPPER TROUGH WILL LINGER - VERSUS - TO WHAT EXTENT THE MASSIVE
WESTERN CONUS RIDGE WILL BUILD EASTWARD. IT DOES LOOKS LIKE WE WILL
HAVE TROUBLE ADVECTING MUCH MOISTURE BACK INTO THE AREA...BUT THE
AIR MASS WILL MODIFY OVER TIME. THIS SHOULD RESULT IN GRADUALLY
HIGHER DEW POINTS AND TEMPS. HAVE OPTED FOR A FEW MORE CLOUDS AND A
20 PERCENT POP STARTING ON TUESDAY... SIMPLY DUE TO AIR MASS
MODIFICATION COUPLED WITH UNCERTAINTY OF PATTERN EVOLUTION.
&&

.AVIATION.../00Z TO 24Z/...UPDATED

OVERALL...VFR CONDITIONS SHOULD PREVIAL OVER MOST OF THE PERIOD.
REMNANT TSRA/SHRA WILL AFFECT JKL AND POINTS N THROUGH 3 OR
4Z...BUT EXPECT THIS CLUSTER OF STORMS OVER EAST CENTRAL AND NE KY TO
WANE WITH LOSS OF DAYTIME HEATING AND NOT AFFECT SME OR LOZ. MCS
ACTIVITY SHOULD REMAIN NORTH OF THE AREA FOR TONIGHT...WITH SOME
ISOLATED TO SCATTERED CONVECTION POSSIBLY DEVELOPING ON THU PM ALONG
OUTFLOWS FROM TODAYS CONVECTION AND WITH DIFFERENTIAL HEATING WITH
LOCALIZED BRIEF LIFR OR IFR. THE NEXT ROUND OF ORGANIZED CONVECTION
LOOKS TO BE CLOSE TO OR AFTER THE END OF THE PERIOD...WHEN A COLD
FRONT AND ASSOCIATED SQUALL LINE SHOULD BE APPROACHING THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSTONE
LONG TERM....HAL
AVIATION...JP
Hazardous weather outlook, Jul 18, 3:52 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT WED JUL 18 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
352 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. A FEW
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. A
SQUALL LINE IS EXPECTED TO MOVE ACROSS EASTERN KENTUCKY LATE THURSDAY
INTO THURSDAY NIGHT. THE LINE WILL LIKELY AFFECT AREAS NORTH OF
INTERSTATE 64 EARLY IN THE EVENING...AND REACH AREAS ALONG THE
TENNESSEE AND VIRGINIA BORDERS AFTER MIDNIGHT. DAMAGING WINDS WILL BE
THE PRIMARY THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THURSDAY AND THURSDAY
NIGHT.

JOHNSTONE

In the hours before

Special weather statement, Jul 18, 7:47 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT WED JUL 18 2007

KYZ058-059-190030-
POWELL-ESTILL-
747 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM TO AFFECT WESTERN POWELL AND NORTHERN ESTILL
COUNTIES THROUGH 830 PM EDT WEDNESDAY EVENING...

AT 747 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRESSY...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR CRESSY AROUND 755 PM EDT...WESTBEND AROUND
800 PM EDT...VIRDEN AROUND 805 PM EDT...POWELL VALLEY AROUND 810 PM
EDT...CLAY CITY AROUND 815 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THIS STORM MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

WJM
Local storm report, Jul 18, 8:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             CLAY CITY               37.86N 83.93W
07/18/2007  E1.00 INCH       POWELL             KY   FIRE DEPT/RESCUE

&&

JP
Special weather statement, Jul 18, 8:12 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
812 PM EDT WED JUL 18 2007

KYZ044-190100-
FLEMING-
812 PM EDT WED JUL 18 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT WESTERN FLEMING COUNTY
THROUGH 900 PM EDT WEDNESDAY EVENING...

AT 812 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COWAN TO 5 MILES SOUTHWEST OF COWAN TO 8 MILES WEST OF
SHERBURNE...MOVING EAST AT 15 MPH.

THE STORMS WILL BE NEAR ELIZAVILLE AROUND 825 PM EDT...PECKS RIDGE
AROUND 830 PM EDT...SHERBURNE AROUND 835 PM EDT...TILTON AROUND 840
PM EDT...FLEMINGSBURG AROUND 845 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS UP TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

WJM
Local storm report, Jul 18, 8:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
818 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 NW STANTON            37.87N 83.88W
07/18/2007  M1.00 INCH       POWELL             KY   NWS EMPLOYEE

            QUARTER SIZE HAIL AND ESTIMATED 50 MPH WINDS. QUARTER
            SIZE HAIL STARTED AT 807 PM AND ENDED AT 812 PM.

&&

WJM
Local storm report, Jul 18, 8:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             CLAY CITY               37.86N 83.93W
07/18/2007  M1.00 INCH       POWELL             KY   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED.

&&

WJM
Special weather statement, Jul 18, 8:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
847 PM EDT WED JUL 18 2007

KYZ108-190115-
WOLFE-
847 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM TO AFFECT WOLFE COUNTY THROUGH 915 PM EDT
WEDNESDAY EVENING...

AT 847 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCAIRN...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR HIGH FALLS AROUND 855 PM EDT...CAMPTON AROUND
900 PM EDT...BAPTIST AROUND 905 PM EDT...LANDSAW AROUND 910 PM EDT...
UPPER GILMORE AROUND 915 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:18 PM EDTSevere Thunderstorm WarningJKLFleming42 min
Jul 19, 3:05 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.